Topic / Other MS News

Rebound activity after stopping Tysabri despite Gilenya & steroids

French neurologists report a case of severe disease rebound actovoty after stopping Tysabri despite covering with Gilenya and steroids

The case of a 40 year old Algerian woman reported in the journal Multiple Sclerosis by French neurologists highlights a number of continuing concerns with the drug natalizumab (Tysabri) as well as a number of other issues related to treatment of MS with currently accepted medications.

This woman's case highlights the problems many people have with the commonly prescribed drugs, including developing a low white cell count while on interferon therapy, then a persistently high body temperature while on glatiramer.

She then took Tysabri for just under two years, stopping because of safety concerns about the risk of progressive multifocal leukoencephalopathy (PML).

Very soon after stopping, she developed a serious relapse, and was treated rapidly with steroids, with the relapse settling. About three and a half months after stopping Tysabri, she started taking fingolimod (Gilenya) orally, but only two weeks later developed a serious relapse and had an epileptic seizure. High dose steroids were again used, but very soon after she had another serious relapse.

The neurologists note that stopping Tysabri can be followed by severe reactivation of the disease, usually from about 3-7 months after stopping. Neurologists everywhere have been concerned about finding some other treatment to prescribe after stopping Tysabri to stop this reactivation, and many appear to be trying Gilenya.

Whether this is effective or not has not been proven, although it doesn't appear to have helped in this case (although she was only on this drug for a matter of days before the serious relapse), nor did regular monthly steroids.

People on Tysabri considering stopping need to have detailed conversations with their neurologists about these risks, and a well-planned strategy for minimising the risk of disease reactivation, although as this case shows, even comprehensive strategies for preventing this rebound of disease activity may not be successful.

This is something that should be discussed with every person considering starting Tysabri treatment, and the alternatives to this treatment considered before embarking on therapy. 

Medication Natalizumab tysabri steroids